Tapering off Lyrica gave me panic, nausea, extreme anxiety

Posted by cdcc @cdcc, Nov 28, 2017

I have been taking Lyrica 150 mg two times a day for four years for trigeminal nerve neuralgia from shingles. Since I am now beginning to loose my teeth from this medication I decided to go off it. Folding my doctors withdrawal program I became very sick. Panic, extreme anxiety, nausea, could not eat and lost 17 pounds in 7 weeks, not good I’m tiny as it is. Ended in the ER for I’ve fluids, nausea medications. Back to the family doctor. He put me back on 50mg a day because he felt I needed a long withdrawal from the medications then also said you may have to go back on your full dosing which after all this suffering I am doing I don’t want to do that. I have even made an appoint with a psychiatrist to help with the anxiety although my family doctor gave me Ativan 0:5mg to take twice daily. I don’t even wan5 to go outside the house, haven’t driven in 7 weeks afraid my anxiety or panic will take over. Has anyone experienced these conditions with coming off this medication. Thank you

@texas1950

Oh no I’m on Lyrica 150 mg. I’m so afraid to get off of this drug. I did get off of gab. I had no side effects at all ! I’m also on vanflaxin . I’m really scared to get off of it, the side effects are really bad I’m told.

Jump to this post

Welcome to my world! Have been on Lyrica for about 5+ years and have lost so many teeth! Have 7 dental implants now and am actually getting my 4 tooth bridge next !month! But have tapered off the Lyrica and tried gabapentin and it does not work as well as the Lyrica at all! But !y pain is so bad even with it I can't imagine life without it! Sucks being toothless us!

REPLY
@texas1950

Oh no I’m on Lyrica 150 mg. I’m so afraid to get off of this drug. I did get off of gab. I had no side effects at all ! I’m also on vanflaxin . I’m really scared to get off of it, the side effects are really bad I’m told.

Jump to this post

Hello, @paulagershoony. Welcome to Mayo Clinic Connect. That would distress me, too, if I were losing teeth due to a medication. So sorry to hear about that.

I wanted to mention that you might be interested in following a couple of the Connect groups. If you follow the links below, you will see a gray-blue banner at the top with a picture. At the lower right of that banner, you will see "+Follow." If you click on that, you will be following that group and can keep up on what members post on that topic.

– Chronic Pain, http://mayocl.in/2cBiRN5

– Neuropathy, http://mayocl.in/2FoWSKN

REPLY
@texas1950

Oh no I’m on Lyrica 150 mg. I’m so afraid to get off of this drug. I did get off of gab. I had no side effects at all ! I’m also on vanflaxin . I’m really scared to get off of it, the side effects are really bad I’m told.

Jump to this post

@cdcc, I don't know if I am repeating something that you already know, but the dry mouth caused by Lyrica is the reason for your teeth falling out, or at least a major factor. I am diabetic which causes overall dryness and take a couple of other meds that also cause dry mouth. The result is that I have far more crowns/bridges than I do my own teeth. I have tried biotine(sp?) at the urging of my dentist, but if I use it as much as recommended I end up with a burning tongue and still have an incredibly dry mouth. I believe it is @jimhd who uses the biotine and seems to get pretty good results from it's use. Anyway, if you are getting off Lyrica, maybe that problem will cease as well. Good luck!

REPLY
@jimhd

@cdcc – Welcome to Connect.

I only took Lyrica for a few weeks, and stopped it abruptly when I was in the hospital because of my severe reaction to it. I was incoherent, among other things. I hope you find a solution to the best treatment for without having to live with the symptoms you describe.

I wish I had been able to take it because it was the only med that relieved my peripheral neuropathy pain in my feet.

Jim

Jump to this post

@jimhd, please don't tell my wife that incoherency is a reason to be in the hospital; I would be forever confined! jk

REPLY

I wish you luck. I am trying to stop it now. Your post has me nervous to do that.

REPLY
@hopeful33250

Hello @cdcc and welcome to Mayo Connect.

I’m so sorry to hear of the side effects that you were having with Lyrica – I can certainly understand your wanting to go off of it. While I have never taken this med myself, I know from other discussions how important it is to follow a tapering off schedule It is best to allow your doctor to help you develop a plan to taper off this type of med.

I am going to invite @johnbishop and @jimhd to this discussion as they are also volunteer mentors with Mayo Connect and discuss a lot of problems with neuropathy, chronic pain and other nerve disorders. Perhaps they can add to this discussion if they have known of others who have taken this med.

I would also invite you to read the discussion on Trigeminal nerve pain. Many of the members have used Lyrica or other drugs. Here is the link, https://connect.mayoclinic.org/discussion/trigeminal-neuralgia-2273cc/?pg=9#comment-80086.

I am glad to hear that you have an appointment with a psychiatrist to discuss the problems you are having with the withdrawal process.

Will you keep in touch with us and let us know how you are doing?

Teresa

Jump to this post

I can only comment how do I post? Thank you

REPLY

Not everyone ends up like I have. I wish you luck with no side effects coming off it. How long were you on Lyrica and what mil did you take. I was on it for 5 years at 150 mil twice a day. This is my 8th month still with anxiety and panic. I’ve never felt like this I. My life it’s horrible. I’ve tried to find a lawyer but I can’t find one to handle a civil law suit.

REPLY
@hopeful33250

Hello @cdcc and welcome to Mayo Connect.

I’m so sorry to hear of the side effects that you were having with Lyrica – I can certainly understand your wanting to go off of it. While I have never taken this med myself, I know from other discussions how important it is to follow a tapering off schedule It is best to allow your doctor to help you develop a plan to taper off this type of med.

I am going to invite @johnbishop and @jimhd to this discussion as they are also volunteer mentors with Mayo Connect and discuss a lot of problems with neuropathy, chronic pain and other nerve disorders. Perhaps they can add to this discussion if they have known of others who have taken this med.

I would also invite you to read the discussion on Trigeminal nerve pain. Many of the members have used Lyrica or other drugs. Here is the link, https://connect.mayoclinic.org/discussion/trigeminal-neuralgia-2273cc/?pg=9#comment-80086.

I am glad to hear that you have an appointment with a psychiatrist to discuss the problems you are having with the withdrawal process.

Will you keep in touch with us and let us know how you are doing?

Teresa

Jump to this post

@weckmanusa, you said "I can only comment how do I post?"
You can find instructions about how to start a new discussion here: https://connect.mayoclinic.org/get-started-on-connect/

REPLY
@weckmanusa

I wish you luck. I am trying to stop it now. Your post has me nervous to do that.

Jump to this post

Hello, @weckmanusa – just wanted to check back and see how things are going with trying to stop the pregabalin (Lyrica)?

REPLY
@weckmanusa

I wish you luck. I am trying to stop it now. Your post has me nervous to do that.

Jump to this post

Still have anxiety daily, taking 0,5 Ativan. Going into my 10th month with all this crap. Stil panic now and then agoraphobia better but not 100%. I have written Pfizer and their lawyers. Withdrawal symptom TOMS need to be listed on their contraindications had I know I would suffer like this I would never of taken it. Thank you for thinking of me

Liked by Lisa Lucier, Parus

REPLY

Hi, @cdcc – glad to hear your agoraphobia is better. Sorry to hear that you still have anxiety daily. Does the Ativan help you with that and with panic now and then, or how do you manage that?

@paulagershoony – how are things going without the Lyrica you tapered off of?

REPLY

Get to a psychiatrist (no psychologist, please) as soon as you can. Ativan can make your anxiety symptoms much worse, a psychiatrist has better options to get you off Lyrica. Do you mind if I ask what you're taking that drug, for what reason, how long you've been on it and why you want off?

REPLY

I. Doing much better, the Ativan doesn’t make my anxiety worse it helps. Plus I take Seroquel at night the really does away with my morning anxiety.

REPLY

I am taking 100mg 3 times a day,today i took my last dosage,i cant afford it,my insurance wont cover it with the policy im om on.I hope you get better,, im scared of whats gonna happen to me,i allready have anxiety troubles.

REPLY
@ronmason

I am taking 100mg 3 times a day,today i took my last dosage,i cant afford it,my insurance wont cover it with the policy im om on.I hope you get better,, im scared of whats gonna happen to me,i allready have anxiety troubles.

Jump to this post

Hello @ronmason, welcome to Mayo Clinic Connect. I'm sure you are not alone in being scared of what happens when you stop taking the drug. Is it Lyrica that you are taking? I did see a Co-Pay Savings Card for eligible patients on the Lyrica website here that may help:
https://www.lyrica.com/co-pay-savings-card

REPLY
Please login or register to post a reply.